Avila then proved that a rotation of the circle is distorted in the groupDiff1(S1)

11  Download (0)

Full text


Distortion elements of Diff0 (M)

E. Militon April 16, 2012

1 Introduction

Distortion elements in non-conservative dieomorphism groups have been stud- ied since Franks and Handel asked the following question: is a rotation of the circle (or of the sphere) distorted ? Calegari and Freedman managed to give a rst answer to this question. They proved that a rotation of the circle is distorted in the groupDiff1(S1)ofC1-dieomorphisms. They also proved that a rotation of the sphere is distorted in the group of C-dieomorphisms of the sphereS2. Finally, they proved that, for any N, a homeomorphism of the N-dimensional sphere is distorted. Avila then proved that a rotation of the circle is distorted in the groupDiff1(S1). He actually proved that every recur- rent orientation-preserving element inDiff(S1)is distorted. In this article, we generalize Avila's result to any manifold.

2 Statement of the results

Let us start by introducing some denitions and notations which will be useful.

Dénition 1 LetGbe a group. For a nite subset SGand for an element g ofGis in the subgroup < S >generated byS, we dene:

lS(g) = inf (

nN,∃(i)i=1...n∈ {±1}n,∃(si)i=1...nSn, g=




sii )

. An elementg in Gis said to be distorted if there exists a nite subset S G such that:

g∈< S > . limn→+∞lS(gnn) = 0.


We notice that, as the sequence (lS(gn))n∈N is subadditive, it suces to show that:

lim inf


lS(gn) n = 0 in order to prove that the elementg is distorted.

Given a dierentiable manifoldM, we denote by:

Homeo0(M) the group of compactly supported homeomorphisms of M compactly isotopic to the identity;

forrinN∪{∞},Diffr0(M)the group of compactly supportedCr-dieomorphisms ofM compactly isotopic to the identity.

Notice thatHomeo0(M) = Diff00(M).

Here, the support of a homeomorphismf ofM is the set:

supp(f) ={xM, f(x)6=x}.

We denote bydra distance which is compatible with the topology onDiffr0(M). Dénition 2 A dieomorphismf in Diff0 (M)is recurrent when:

lim inf

n→+∞d(fn, IdM) = 0.

The purpose of this article is to show the following theorems. The rst one generalizes Avila's result on dieomorphisms of the circle (see [1]).

Theorem 1 IfM is a compact connected manifold, every recurrent element in Diff0 (M)is distorted.

The method used to prove this theorem is the same as in [1]. With this method, we can indeed prove that every sequence(fn)n∈Nof recurrent elements is simultaneously distorted which means that we can nd a nite set S such that:

∀nN, lim inf


lS(fnp) p = 0.

With this method, we can also provide a new proof of Calegari and Freedman's result (see [4]).

Theorem 2 (Calegari-Freedman) Every element inHomeo0(Sn)is distorted.

Here also, it can be shown that every sequence of elements inHomeo0(Sn) is simultaneously distorted.


3 Proof of the theorems

The proof of these theorems relies on a generalisation of results by [1] to any manifold. The method and the notations are similar to those in [1] but the generalisation to higher dimensions make a crucial use of a local perfection result shown in the appendice of this paper. We will prove theorem 1 only when the dimension ofM is greater than1. The1-dimensional case is proved in [1].

The theorems will be a direct consequence of the following lemmas.

Lemma 1 LetM be a compact manifold with dimension greater than 1. There exist sequences (n)n∈N and (kn)n∈N of positive real numbers such that very sequence(hn)n∈Nof dieomorphisms in Diff0 (M)with:

∀nN, d(hn, IdM)< n,

satises the following property: there exists a nite setS Diff0 (M)such that, for any integern,

The dieomorphismhn belongs to the subgroup generated byS.


Lemma 2 LetN be a positive integer.

There exists a sequence (kn)n∈N of positive real numbers such that, for every sequence (hn)n∈N of homeomorphisms in Homeo0(SN), there exists a nite set SHomeo0(SN)such that, for any integern:

the homeomorphism hn belongs to the group generated by S.


Now, let us prove that these lemmas imply the theorems.

Proof of the theorems. Let f be a recurrent element in Diff0 (M). Let us consider a strictly increasing mapp:NNsuch that:

limn→+∞p(n)kn = 0 d(fp(n), IdM)n


where the sequences (n)n∈N and (kn)n∈N are given by lemma 1. This lemma applied to the sequence(fp(n))n∈Nshows thatf is distorted. Theorem 2 can be shown the same way by using lemma 2.


4 Proof of lemmas 1 et 2

In order to prove these lemmas, we will need the following lemmas which will be shown in the next section. Lemmas 3 and 4 are analogous to lemmas 1 and 2 but deal with commutator of dieomorphisms inRN. Let us denote byB(0,2) the open ball of center0 and radius 2. Iff andg are dieomorphisms ofRN, we denote by[f, g]the dieomorphismf gf−1g−1.

Lemma 3 LetN be a positive integer and r be an element inN∪ {∞}. There exist sequences(0n)n∈Nand(kn0)n∈Nof positive real numbers which satisfy the following property. Let(fn)n∈Nand(gn)n∈Nbe sequences of dieomorphisms inDiffr0(RN)with support included inB(0,2) such that:

∀nN, dr([fn, gn], IdRN)< 0n.

Then there exists a nite set S0 Diffr0(RN)such that, for any integer n, the dieomorphism[fn, gn] belongs to the group generated byS0 andlS0([fn, gn]) kn0.

Whenr= 0, we have a stronger lemma.

Lemma 4 There exists a sequence(kn0)n∈N of positive real numbers such that, for any sequencehn)n∈Nof homeomorphisms inHomeo0(RN)with support in- cluded in B(0,2), there exists a nite set S0 Homeo0(RN) such that, for any integern, the homeomorphism˜hn belongs to the group generated byS0 and lS0hn)k0n.

Proof of lemma 1 Denote byN the dimension of M (N 2). We consider a nite open covering (Ui)0≤i≤p of M by open sets dieomorphic to RN whose closure is included in a chart. For any integeri between0 and p, we chose a chartϕi ofM dened on a neighbourhood of the closure ofUi which satises:


Denote byψa bijection fromN× {1, ..., p} × {1, . . . ,4N}ontoN.

We will now construct the sequence(n)n∈Nusing the sequence(0l)l∈Ngiven by lemma 3 in the caser=.

By a local perfection lemma (see appendix), for every natural integern, we can nd n so that, if a dieomorphism h in Diff0 (M) satises d(h, IdM) < n, then there exist two nite sequences(fk,l)0≤k≤p,1≤l≤3N and(gk,l)0≤k≤p,1≤l≤3N

of dieomorphisms inDiff0 (M)with support included inB(0,2)such that:

h=Qp k=0


l=1[fk,l, gk,l]

∀k, l[0, p]×[1,3N], dkfk,lϕ−1k , IdRN)< 0ψ(n,k,l)

∀k, l[0, p]×[1,3N], dkgk,lϕ−1k , IdRN)< 0ψ(n,k,l) .


Let us take a sequence(hn)n∈Nof dieomorphisms inDiff0 (M)with:

∀nN, d(hn, IdM)< n.

By construction of the sequence(n)n∈N, there exist two nite sequences( ˜fn,k,l) andgn,k,l)associated to hn. We consider then:



and we apply lemma 3 to the sequences (fn)n∈N et (gn)n∈N to conclude by taking:




Proof of lemma 2 We use the following lemma which follows from a deep result by Kirby, Siebenmann and Quinn in the case of a dimension greater than 3(see [4] lemma 6.10, [10] and [11]):

Lemma 5 Consider two closed disks in Sn whose interiors cover Sn. Then every homeomorphism hisotopic to the identity can be written as a product of six dieomorphisms inHomeo0(Sn)with support included in one of those disks.

Using this result, the same method as above with lemma 4 gives lemma 2.

5 Proof of lemmas 3 and 4

Here also, we follow the same method as in[1]. Proof of Lemma 3

Denote byF1a dieomorphism inDiff0 (RN)which satises:

∀xB(0,2), F1(x) =λx, with0< λ <1.

LetF2 be a dieomorphism inDiff0 (RN)supported inB(0,2)with:

∀xB(0,1), F2(x) =x+a, withkak<1.

LetF3 be a dieomorphism inDiff0 (RN)supported inB(0,2)which satises:

the points(F3n(0))n∈Nare pairwise distinct;


the sequence(F3n(0))n∈Nconverges tox0= (1,0, . . . ,0).

Consider a sequence of integers(ln)n∈Nwhich increases suciently fast so that:

n6=n0F3nF1ln(B(0,2))F3n0F1ln0(B(0,2)) =.

The diameter of the setF3nF1ln(B(0,2))converges to 0.

ConsiderFn=F3nF1ln,Un =F3nF1ln(B(0,2))andFˆn =FnF2Fn−1. For avery integern, take an open setVn with:



and a sequence of integersln)n∈Nso that:


Let us denote byF˜n the dieomorphismF3nF1˜ln.

Take two sequences (fn)n∈N and (gn)n∈N of sieomorphisms in Diffr0(RN) supported inB(0,2)and choose a sequence(0n)n∈Nwhich conserges suciently fast to0so as to satisfy the following property: if, for every integern,dr(fn, Id)<

0n anddr(gn, Id)< 0n, then the dieomorphismsF4 andF5 dened by:

∀nN, F4|Vn= ˜FnfnF˜n−1

∀nN, F5|Vn= ˜FngnF˜n−1 F4|RNS


n∈NVn =IdRNS


areCr inx0. Notice that

An =F4FˆnF4−1Fˆn−1

is supported inVnFˆn(Vn), equalsF˜nfnF˜n−1 on Vn andFˆnF˜nfn−1F˜n−1Fˆn−1 on Fˆn(Vn). We can make an analogous statement for Bn = F5FˆnF5−1Fˆn−1 and Cn =F4−1F5−1FˆnF5F4Fˆn−1. Then:

AnBnCn= ˜Fn[fn, gn] ˜Fn−1. That is why:

[fn, gn] = ˜Fn−1AnBnCnF˜n. It suces to takeS={F1, F2, F3, F4, F5}to end the proof.


Proof of lemma 4 Notice that, we need the sequence (n)n∈N to make the dieomorphismsF4 andF5 regular. In the case of C0 regularity, this problem doesn't occur anymore, which allows us to show lemma 4 in the case where each hn is a commutator. Hence, to conclude the proof of lemma 4, it suces to show the following lemma.

Lemma 6 Every compactly supported homeomorphism of RN isotopic to the identity is a commutator.

Proof (taken from [3], proof of theorem 1.1.3) Denote byϕa homeomorphism inHomeo0(Rn)whose restriction toB(0,2) is:

B(0,2) RN x 7→ x2 .

For any integer n, consider the set:

An =

xRN, 1

2n+1 ≤ kxk ≤ 1 2n


Lethbe a homeomorphism inHomeo0(RN). As any dieomorphism inHomeo0(RN) is conjugated to a homeomorphism supported in the interior ofA0, we may sup- pose thathis supported in the interior ofA0. We dene the homeomorphismg by:


for anyi,g|Ai =ϕihiϕ−i.

g(0) = 0. Then we have:

h= [g, ϕ].

A Appendix: local perfection of Diff0 (M)

In this appendix, we show the following result which was used during the proof of lemma 1:

Theorem 3 Let M be a compact connected n-dimensional manifold. Fix a covering (Uk)0≤k≤p of M by open sets whose closure is dieomorphic to the


unit closed ball in Rn. Then, for every neighbourhood of the identity in Diff0 (M) there exists a neighbourhood 0 of the identity in Diff0 (M) such that, for any dieomorphismf in 0, there exist nite sequences of dieomor- phisms(fk,l)0≤k≤p,1≤l≤3n and(gk,l)0≤k≤p,1≤l≤3n in such that:

f =



k=0 3n



[fk,l, gk,l]

and the dieomorphismsfk,l andgk,l are supported inUk.

This proof is an elementary realisation of Haller and Teichmann's idea to write a dieomorphism as a product of dieomorphisms which preserve some foliations (see [8]). This proof relies heavily on Herman's KAM theorem on dieomorphisms of the circle. Notice that this property proves the perfectness of the group Diff0 (M), hence its simplicity: it gives a dierent proof of this fact from Thurston's proof and Mather's proof (see [3] and [2]). The proof given here also shows the local perfection ofDiff0 (Rn)forn2 but does not work for the1-dimensional case.

By the fragmentation lemma (see [3] theorem 2.2.1 for a proof), for any η >0, there existsα >0 such that, for every dieomorphismhinDiff0 (M), if d(h, IdM)< αthen there exists a nite sequence(hi)0≤i≤p of dieomorphisms inDiff0 (M)such that:


h=Qp i=0hi

∀i[0, p]N, d(hi, IdM)< η .

Take two open setsU,V inRn, whereUis a cube whose closure is included in V and a neighbourhoodof the identity inDiff0 (V). We will show the follow- ing statement: there exists a neighbourhood0 of the identity inDiff0 (U)such that, for any dieomorphismf in0 there exist dieomorphismsf1, f2, . . . , f3n insuch that:

f = [f1, f2][f3, f4]. . .[f3n−1, f3n].

To show this last property, the startegy will be as follows: we will start by writing a dieomorphism f close to the identity as a product of n dieomor- phisms which preserve each a foliation of U by straight lines. Each of these foliations can be extended as a foliation by circles of an annulus included inV. Then it will suce to apply Herman's theorem on dieomorphisms of the circle to conclude that each of the dieomorphisms appearing in this decomposition can be written as a product of three commutators of small dieomorphisms supported inV.

Let us detail this now. For any integer k between 1 and n, we denote by Fk the foliation by the straight lines parallel to thekth axis of coordinate. We


denote byDiff0 (U, Fk)the group of compactly supported dieomorphisms ofU compactly isotopic to the identity which preserve the foliationFk. Let us dene by induction onka mapφk: Diff0 (U)Diff0 (U, Fk)dened and continuous on a neighbourhood of the identity such thatφk(IdU) =IdU and such that, for a dieomorphismf suciently close te the identity:

pkf φ1(f)−1φ2(f)−1. . .φk(f)−1=pk,

where pk is the kth projection of Rn. Suppose that φ1, φ2, . . . , φk have been dened. For a dieomorphismf inDiff0 (U)close to the identity and forxin U, consider:

f◦φ1(f)−1◦φ2(f)−1◦. . .◦φk(f)−1(x) = (x1, . . . , xk, fk+1(x), fk+2(x), . . . , fn(x)).

Then let us deneφk+1 the following way:

∀xU, φk+1(f)(x) = (x1, . . . , xk, fk+1(x), xk+2, . . . , xn)

forf suciently close to the identity. This ends the induction. The maps φk

areC, map the identity to the identity and satisfy the following property:

f =φn(f)φn−1(f). . .φ1(f).

Let us x an integerk. As planned, we consider an embedding:

ψk :Rk−1×R/Z×Rn−kV

which maps(−1,1)k−1×(−14,14)×(−1,1)n−kintoU and the foliation by straight lines parallel to thekth axis of coordinate of(−1,1)k−1×(−14,14)×(−1,1)n−k on the foliation by straight lines parallel to thekth axis of coordinate ofU. The dieomorphism ψ−1k φk(f)ψk can be identied with a family (with n1 parameters) of dieomorphisms of the circle. We write, for points (x, t, y) in Rk−1×R/Z×Rn−k:

ψk−1φk(f)ψk(x, t, y) = (x, g(x, y)(t), y), whereg:Rn−1Diff0 (R/Z)is a continuous map with:

g(x, y) =Id when(x, y)/ [−1,1]n−1.

It remains to write g(x, y) as a product of commutators of elements in Diff0 (R/Z)close to the identity which depend in aCway onxandy, whose derivatives in thexandy directions are small and which are the identity when (x, y)/ (−2,2)n−1.

The following lemma was shown by Haller and Teichmann (see [9], example 3):


Lemma 7 For any neighbourhoodW0 of the identity inDiff0 (R/Z), there ex- ists a neighbourhoodW of the identity, dieomorphismsA,B andC inW0 and C maps

a, b, c:W Diff0 (R/Z)

which map the identity to the identity and satisfy, for any dieomorphismhin W:

h= [a(h), A][b(h), B][c(h), C].

Remark: the proof of this result relies on the KAM theorem by Herman on dieomorphisms of the circle. Moreover, we may suppose thatA,B andC are inP SL2(R)Diff0 (R/Z).

End of the proof of the theorem Denote by λ:Rn−1 R a C map sup- ported in(−2,2)n−1which is equal to1on a neighbourhood of[−1,1]n−1. Then we choose a neighbourhoodW0 of the identity inDiff0 (R/Z)such that the fol- lowing property is satised. For any dieomorphismD in W0, if we denote by D˜ the map dened by:

∀(x, t, y)Rk−1×R/Z×Rn−k, D(x, t, y) = (x, λ(x, y)D(t) + (1˜ λ(x, y))t, y), then D˜ is a compactly supported dieomorphism of Rk−1×R/Z×Rn−k and ψkD˜ ψk−1 belongs to the neighbourhoodof the identity inDif f0(V).

When the dieomorphism f is suciently close to the identity, g(x, y) be- longs to the neighbourhoodW of the identity given by the preceding lemma for anyxandy. Then, for any(x, y)Rk−1×Rn−k:

g(x, y) = [a(g(x, y)), A][b(g(x, y)), B][c(g(x, y)), C] and

g(x, y) = [a(g(x, y)),A(x, y)][b(g(x, y)),˜ B(x, y)]˜ [c(g(x, y)),C(x, y)].˜ Indeed, on [−1,1]n−1, we have A(x, y) =˜ A, B(x, y) =˜ B et C(x, y) =˜ C, and outside [−1,1]n−1 both members of the equality equal the identity. That is why the dieomorphism ψk−1φk(f)ψk can be written as a product of 3 commutators of dieomorphisms in, whenfis suciently close to the identity.

Thus a dieomorphism f close to the identity can be written as a product of 3ncommutators of dieomorphisms in.


[1] A. Avila. Distortion elements inDiff(R/Z). available sur arXiv:0808.2334.


[2] A. Banyaga. The structure of classical dieomorphism groups. Mathematic and its Applications. Kluwer Academic Publishers Group, Dordrecht (1997).

[3] A. Bounemoura. Simplicité des groupes de transformations de surface. En- saios Matematicos vol. 14 (2008). 1-143.

[4] D. Calegari; M.H. Freedman. Distortion in transformation groups. With an appendix by Yves Du Cornulier. Geom. Top. 16 (2006). pp.267-293.

[5] J. Franks. Distortion in groups of circle and surface dieomorphisms. Dy- namique des diéomorphismes conservatifs des surfaces : un point de vue topologique. Panor. Synthèses, 21, SMF, Paris, 2006. pp. 35-52.

[6] J. Franks; M. Handel. Distortion elements in group actions on surfaces. Duke Math. J. 131 (2006), no 3, pp. 441-468.

[7] E. Ghys. Groups acting on the circle. L'Enseignement Mathématique vol.47 (2001). pp. 329-407.

[8] S. Haller; J. Teichmann. Smooth perfectness for the group of dieomor- phisms. Disponible sur arXiv:math/0409605.

[9] S. Haller; J. Teichmann. Smooth perfectness through decomposition of dif- feomorphisms into ber preserving ones. Ann. Global Anal. Geom. 23(2003), pp. 53-63.

[10] R.C. Kirby, L.C. Siebenmann. Foundational essays on topological mani- folds, smoothings and triangulations. Princeton University Press, Princeton, N.J. (1977).

[11] F. Quinn. Ends of maps III : Dimensions 4 and 5. J. Dierential Geom. 17 (1982). pp. 503-521.




Related subjects :